Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 9, NWS New Orleans, LA

March 20, 2006Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Mar 20, 2006, 4:28 PM CST for Walthall County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2006, 4:28 PM CST (22:28 UTC)
Expired
Mar 20, 2006, 5:00 PM CST
In force
32 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 3:09 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 202228
TORLIX
MSC147-202300-
/O.NEW.KLIX.TO.W.0009.060320T2228Z-060320T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
428 PM CST MON MAR 20 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 500 PM CST

* AT 426 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  TYLERTOWN...OR ABOUT 17 MILES SOUTHWEST OF COLUMBIA...MOVING EAST
  AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DEXTER BY 435 PM CST

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM CST MONDAY EVENING FOR SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3123 9017 3105 9017 3103 8986 3114 9002
      3123 9004

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Mar 20, 10:56 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Mar 20, 10:56 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CST MON MAR 20 2006

.UPDATE...
UPDATED GRIDS AND ZONE FORECAST FOR TORNADO WATCH NUMBER 102 WHICH
IS IN EFFECT UNTIL 5 PM ACROSS AREAS NORTH OF A LINE FROM NEAR
I-10 AROUND BATON ROUGE TO BOGALUSA. EARLIER FORECAST REASONING IS
STILL VALID. NOTE...SOUTHWEST MS WAS UPGRADED TO A MODERATE RISK
OF SEVERE THUNDERSTORMS.

&&

.MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE DEVELOPING THROUGH
MIDDAY AND WILL PERSIST THROUGH MIDNIGHT TONIGHT. MOST OF THE
THUNDERSTORMS SHOULD REMAIN INLAND AND ACROSS LAKES PONTCHARTRAIN
AND MAUREPAS MOST OF TODAY...THEN THE COLD FRONT SHOULD HELP PUSH
SOME ACTIVITY OVER THE COASTAL WATERS BY THIS EVENING.

&&

.AVIATION...
THE KBTR AND KMCB AREAS WILL BE UNDER THE GUN FOR STRONG TO
POSSIBLY SEVERE THUNDERSTORMS THE NEXT SEVERAL HOURS...THEN THE
THREAT OF STRONG TO SEVERE WILL SPREAD INTO THE NEW ORLEANS AREA
MID TO LATE AFTERNOON AND THE KGPT TO KPQL AREAS LATE AFTERNOON TO
EARLY EVENING.

&&

.PREV DISCUSSION... (ISSUED 257 AM CST MON MAR 20 2006)

DISCUSSION...
FOCUS WILL BE MAINLY ON STRONG TO SEVERE WEATHER TODAY. MAIN JET
LEVEL DIV AND 700MB LIFT WILL BE COUPLED OVER NORTH LOUISIANA
THROUGH CENTRAL AND NORTHERN MISSISSIPPI BEFORE SPREADING INTO ALA
LATER TODAY. DYNAMIC FORCING WILL NOT BE AS GREAT THIS FAR SOUTH
BUT THAT IS NOT TO TAKE AWAY FROM SEVERE POSSIBILITY. VAD WINDS
ARE RUNNING AROUND 35 TO 40 KT AT 1000FT AND SFC WINDS 12 TO 15
KT. AS SFC WINDS INCREASE DURING THE DAY...HELICITY VALUES WILL
DROP SINCE THE CURRENT VALUES ARE INDICATIVE OF THE SPEED SHEAR
AND NOT VEERING. THEREFORE TORNADIC POSSIBILITY WITH TS WILL BE
CONSIDERABLY DECREASED WHILE STRONG WIND GUSTS AND HAIL THREAT
WILL BE VIABLE. THE TWO MAIN FEATURES FOR MAIN THREAT AREA WILL BE
FIRST...LOCATION OF THE WARM FRONT AND SECOND...BUOYANT FORCING
DUE TO HEATING.

WARM FRONT IS CURRENTLY LOCATED FROM JUST NORTH OF BTR TO NORTH OF
MOBILE AND EXITING INTO THE GULF NEAR PENSACOLA. THIS WARM FRONT
IS EXPECTED TO CONTINUE NORTHWARD AS THE SFC LOW IN TX GETS CLOSER.
HOPEFULLY THIS WILL BE THE CASE. IF NOT...THINGS WILL CHANGE
SIGNIFICANTLY SINCE STORMS THAT DEVELOP ALONG THE BOUNDARY AND
MOVE PARALLEL WILL FEED FROM THE LIFTING MOISTURE SUPPLY AND
STRONGLY VEERING WINDS. TORNADIC DEVELOP WOULD BE SIGNIFICANTLY
ENHANCED AS WELL. SPC IS ALSO EXPECTING THE BOUNDARY TO BE NORTH
OF OUR CWA AS WELL AND IT IS ALSO WHERE THEY HAVE DRAWN THE
MODERATE RISK AREA...FOR GOOD REASON.

IF PERSISTENCE IS KING THEN WE SHOULD SEE CLOUDS ALONG WITH STRONG
GRADIENT WINDS KEEPING THE SFC COLUMN MIXED AND VENTILATED CAUSING
TEMPS TO STAY BELOW 80. TRIGGER TEMPS ARE GOING TO BE AROUND 80
TODAY SO IF CLOUDS DO BREAK AND TEMPS ARE ALLOWED TO MOVE INTO THE
80S...THERMAL PROPERTIES WILL CAUSE CONCERN FOR SEVERE TS. SPC HAS
TAKEN THIS INTO CONSIDERATION AND ISSUED A SLIGHT RISK FOR SEVERE
TS OVER THE ENTIRE AREA.

THIS WILL BE THE SPOIL AREA FOR THE SEVERE TS THAT DEVELOP TO THE
NORTH OF US. MOST OF THE SUBSIDENCE THAT IS CREATED BY THE LIFT TO
THE NORTH WILL BE SENT THIS WAY CAUSING THE SOUTHERN END OF THE
LINE OF STORMS TO WEAKEN A BIT AS THEY MOVE THROUGH. SOME GUIDANCE
IS HANDLING THIS STRONG AND SOME VERY WEAK. FOR THIS REASON WE
WILL STAY WITH CURRENT NUMBERS ACROSS THE BOARD.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ530-
     GMZ550-GMZ555-GMZ570-GMZ575.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ530-
     GMZ550-GMZ555-GMZ570-GMZ575.

&&

22
Hazardous weather outlook, Mar 20, 11:10 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 AM CST MON MAR 20 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-210100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1110 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS CONTAINING A
FEW STRONG TORNADOES AND DAMAGING WINDS ACROSS PORTIONS OF
SOUTHERN MISSISSIPPI INCLUDING WILKINSON...AMITE...PIKE...AND
WALTHALL COUNTIES TODAY. LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE
ALSO POSSIBLE.

ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
EAST CENTRAL AND SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI TODAY
INTO THIS EVENING. ISOLATED TORNADOES...DAMAGING WINDS...AND LARGE
HAIL ARE POSSIBLE.

A STRONG STORM SYSTEM NOW ACROSS THE SOUTHERN PLAINS WILL MOVE EAST
TODAY ACROSS THE LOWER MISSISSIPPI VALLEY AND CENTRAL GULF COAST
STATES. A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS CENTRAL
LOUISIANA AND MISSISSIPPI TODAY AND WILL BE A FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE AIRMASS ALONG AND TO THE SOUTH OF THE WARM FRONT
WILL BECOME UNSTABLE THIS AFTERNOON AS GULF MOISTURE CONTINUES
TO MOVE NORTH. STRONG WIND PROFILES ARE FAVORABLE FOR ROTATING
THUNDERSTORMS WHICH WILL BE CAPABLE OF PRODUCING A FEW STRONG
TORNADOES...ESPECIALLY ACROSS SOUTHWEST AND SOUTH CENTRAL
MISSISSIPPI.

...MARINE...
A SMALL CRAFT ADVISORY IS UP FOR SOUTHERLY WINDS OF 20 TO 25 KNOTS
THROUGH MIDNIGHT AHEAD OF THE APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED TODAY...ESPECIALLY IN THE
NORTHWEST HALF OF THE AREA.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:30 PM CSTSevere Thunderstorm WarningLIXWilkinson45 min
Mar 20, 2:39 PM CSTTornado WarningLIXWilkinson36 min
Mar 20, 3:05 PM CSTTornado WarningLIXAmite, Wilkinson25 min
Mar 20, 3:30 PM CSTSevere Thunderstorm WarningLIXAmite, Pike45 min
Mar 20, 3:37 PM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson23 min
Mar 20, 4:03 PM CSTTornado WarningLIXPike, Walthall27 min
Mar 20, 4:56 PM CSTSevere Thunderstorm WarningLIXPearl River34 min

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.